What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 10:47 AM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 6, 10:47 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sat Jun 6 2020
.SHORT TERM...(Today through Sunday)
Issued at 352 AM MDT Sat Jun 6 2020
The closed midlevel low pressure over southern California is finally
starting to lift northeastward and will track directly over the area
today. As the low approaches it will open up into a wave, but remain
negatively tilted. Ahead of the low strong southerly flow has
brought sub-tropical moisture into the region as PWATs reach 0.75 to
1.00 inches. Increased forcing and moisture is supporting scattered
showers this morning. As of now the rainfall rates are not overly
concerning, but there was a good amount of low-level dry air to
saturate. With the pump primed the potential for heavier rainfall
increases later this morning especially as the instability ramps
up ahead of the wave.
By late morning CAPE values of 1500 J/kg develop in southeast Utah
and spread northeastward in association with the steep lapse
rates. One uncertainty is that scattered showers and expansive
cloud cover will make it difficult to heat the surface and hinder
destabilization. Despite this caveat the models are remaining
pretty consistent showing these values, which is likely due to the
strong dynamics with this system. Morning showers will continue
with clearing starting in southeast Utah and moving to the
northeast, so perhaps 1 to 2 hours of surface heating is possible
before the deeper convection develops. A mid level jet looks to
strengthen over the area as the wave passes overhead. Consensus
among the CAMs is that this jet could reach 50 to 70 kt. These
wind speeds, steepening lapse rates and strong ascent could
certainly force turbulent mixing down to the surface and aid in
the convective development. Storm initiation is depicted by the
CAMs right along the leading edge of the synoptic dry slot.
Soundings show that deep layer shear is basically off the charts
with straight line hodographs, which supports the chance for
sustained and or rotating updrafts. There is slight veering in the
boundary layer causing SRH values to reach 100-200 m2/s2, which
means there is a non-zero tornado threat. Storm mode is
interesting due to the nature of the forcing. The CAMs have been
trending from semi-discrete cells to a more linear mode. This
makes sense given the modest ascent and complete removal of any
capping. Damaging wind gusts are the main threat with some
potential for large hail. This line or cluster of storms will
quickly move northeastward in the early afternoon and cover the
northwest half of the forecast area. Clearing in the dry slot will
allow mixing into the strong winds aloft, so the threat for +60
mph wind gusts exists without storms especially above the
treeline. A Wind Advisory has been issued for most of the valleys
where strong gusts are possible. Along with the wind threat PWATs
still support the chances for heavy rainfall with rates exceeding
1 inch per hour in spots, so flash flooding still looks possible.
Areas more likely to see flash flooding impacts are slot canyons
and dry arroyos in eastern Utah as well as the recent burn scars
in southwest Colorado and areas of steep terrain prone to
mudslides. Luckily the storms will be moving quickly so the
potential for training appears low.
The other concern and uncertainty today is the dry air mixing down
to the surface in portions of southeast Utah and southwest Colorado
where surface heating is maximized. In these areas Red Flag
conditions are possible, but the recent and predicted rainfall
makes it difficult to determine status of the fuels. Therefore no
fire weather products have been issued, but everyone needs to take
extra precautions and be weather aware today. It is probably a
good idea to postpone any recreational or travel plans in the
backcountry or outdoors until Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 352 AM MDT Sat Jun 6 2020
The longwave mid-level trough to the west shifts slowly eastward
on Sunday. Moisture moving northeastward on the eastern flank of
the trough is expected to generate scattered to numerous showers
and thunderstorms across northeast Utah and northwest Colorado
throughout the day. Moist convection is possible Sunday night as
the trough continues to close on the forecast area, but should be
reduced in both coverage and intensity in response to diurnal
cooling. The longwave trough sweeps over the region Monday into
Monday night and will continue to generate scattered showers and
thunderstorms, mainly across the north. Some showers may linger
into Tuesday, but conditions will largely be dry across the
region.
Dry weather is expected to persist through Thursday as flow shifts
from northwest to west, then southwest as a transitory ridge
builds to the west, then passes over the forecast area. The ECMWF
and Canadian models suggested moisture moving northward from the
Mexican Plateau will reach the Continental Divide Friday, possibly
fueling isolated thunderstorms during the afternoon. In contrast,
the GFS keeps this moisture east of the Divide. Given model
differences deferred to the national blended solution which
featured slight chances on Friday.
As mentioned previously, a longwave trough passes east of the area
Monday night. However, the cold front associated with this system
moves through the area on Monday. As a result, temperatures will
be much cooler both Monday and Tuesday with highs close to 15
degrees or more below normal. However, it doesn't take long to
moderate an airmass this time of year so by Wednesday temperatures
return to near normal levels. For the latter part of the week,
warm air advection in southwest flow will drive temperatures back
above normal with highs expected climb 5 to 10 degrees above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jun 6 2020
Widespread showers and embedded thunderstorms will continue across
the region today as a Pacific storm lifts overhead. Brief
moderate to heavy rain and gusty outflow winds of 35 to 55 knots
will be the primary threat with strong storms expected to quickly
move through the area early this afternoon. Heavier rainfall will
result in MVFR visibility at times with brief MVFR/ILS CIGS
possible. Clearing will take place this afternoon and evening once
the storms have moved through.
&&
.FIRE WEATHER...
Issued at 352 AM MDT Sat Jun 6 2020
Red Flag conditions are possible across southeast Utah and
southwest Colorado this afternoon. No products were issued because
it is difficult to determine the status of the fuels given the
recent and projected rainfall. Significantly cooler temperatures
are expected this weekend into early next week. However, afternoon
RH's will quickly bottom out again Sunday and this dry air will
spread across the southern half of the forecast area as we move
through the new week. With the strong winds and lower humidity
focused on the Four Corners region, the lower elevations of
southeast Utah and southwest Colorado will likely see critical
conditions Sunday. As such, a Fire Weather Watch has been issued
for these areas. There is some uncertainty here due to the
expected moisture in the next 24 hours. However, given the lower
forecast precipitation totals and duration in this area, fine
fuels are expected to quickly dry out.
&&
.HYDROLOGY...
Issued at 352 AM MDT Sat Jun 6 2020
The storm system moving over the area today will bring widespread
showers and thunderstorms, with increasing potential for heavy
rain. This will increase flash flooding chances especially in slot
canyon country and over recent burn scars. No changes have been
made to the existing Flash Flood Watch. By late this morning into
the afternoon, convection looks to become more robust but will be
fairly fast moving as drier air pushes in behind this trough by
late afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
Flash Flood Watch until 4 PM MDT this afternoon for COZ018>023.
Wind Advisory until 9 PM MDT this evening for COZ001-002-006>008-
011-014-020>023.
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ490-491.
Flash Flood Watch until 4 PM MDT this afternoon for UTZ022>025-
027>029.
Wind Advisory until 9 PM MDT this evening for UTZ022-027>029.
&&
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jun 6, 3:25 AM MST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Sat Jun 6 2020
COZ001>014-017>023-UTZ022>025-027>029-071030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Sat Jun 6 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A system will be moving over the forecast area today bringing
rain, heavy at times, along with some thunderstorms. The heavy
rain will increase chances for flash flooding, especially over
canyon country and recent burn scars, so a Flash Flood Watch is in
effect for eastern Utah and southwest Colorado through 4 pm.
Gusty winds and hail will be possible through the day under the
stronger thunderstorms. Wind gusts could exceed 60 mph even
without a storm especially above the treeline.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions are possible across Southeast
Utah and southwest Colorado Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed later this morning and into the
afternoon as the chance for severe thunderstorms increases across
the area. The main threat with these storms will be damaging wind
gusts.
In the hours before
Local storm report, Jun 6, 12:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HEAVY RAIN GRAND JUNCTION 39.09N 108.58W
06/06/2020 M0.51 INCH MESA CO NWS EMPLOYEE
STORM TOTAL SINCE 9 PM LAST EVENING.
&&
JDCLocal storm report, Jun 6, 12:10 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST MESA 5SSE 39.09N 108.12W
06/06/2020 E60 MPH MESA CO NWS EMPLOYEE
&&
JDCLocal storm report, Jun 6, 12:11 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
111 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TSTM WND GST MEEKER 40.05N 107.88W
06/06/2020 M69 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&
JDCSpecial weather statement, Jun 6, 12:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
116 PM MDT Sat Jun 6 2020
COZ004-008-010-013-062000-
Central Colorado River Basin CO-Flat Tops CO-
Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
116 PM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAGLE AND SOUTHEASTERN GARFIELD
COUNTIES UNTIL 200 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, or 19 miles east of Glenwood Springs, moving northeast at 90
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Glenwood Springs, Eagle, Gypsum, Avon, Carbondale, Basalt, Edwards,
Mc Coy, Wolcott, Shoshone, Dotsero, Cattle Creek, El Jebel, Burns,
Bond, Emma, State Bridge and Sweetwater.
This includes the following highways...
Interstate 70 in Colorado between mile markers 119 and 164.
Colorado 82 between mile markers 2 and 21.
Colorado 131 between mile markers 1 and 21.
Colorado 133 between mile markers 66 and 68.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
northwestern and west central Colorado.
LAT...LON 3937 10677 3937 10724 3946 10738 3992 10703
3992 10644 3991 10643 3987 10643 3985 10642
3985 10643 3982 10641
TIME...MOT...LOC 1915Z 204DEG 78KT 3960 10698
StearnsLocal storm report, Jun 6, 12:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 51 SSE RANDLETT 39.58N 109.39W
06/06/2020 E1.00 INCH UINTAH UT OTHER FEDERAL
REPORTED BY FIRE CREWS ON THE SEEP RIDGE
WILDFIRE.
&&
JDCSpecial weather statement, Jun 6, 12:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
130 PM MDT Sat Jun 6 2020
COZ019-023-062015-
Southwest San Juan Mountains CO-San Juan River Basin CO-
130 PM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARCHULETA COUNTY UNTIL
215 PM MDT...
At 130 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Wolf Creek Pass to 7 miles
north of Dulce. Movement was northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Chromo.
This includes the following highways...
U.S. Highway 84 in Colorado between mile markers 1 and 25.
U.S. Highway 160 in Colorado between mile markers 149 and 154.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southwestern Colorado.
LAT...LON 3700 10688 3700 10706 3739 10694 3740 10671
3741 10671 3741 10668 3723 10668 3719 10660
3713 10658 3700 10648 3699 10683
TIME...MOT...LOC 1930Z 239DEG 18KT 3735 10685 3705 10698
Stearns